MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION HK 4.75 HEX TORQUE WRENCH ADAPT; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. LEGION HK 4.75 HEX TORQUE WRENCH ADAPT; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 71434487
Medical Device Problem Codes Fracture (1260); Separation Failure (2547)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/20/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during a tka surgery, the tip of the legion hk 4.75 hex torque wrench adapt broke inside of hinge implant.It is currently stuck.The surgery was completed, after a non-significant delay, but it is unknown how.No injuries were reported.
 
Additional Manufacturer Narrative
B1: adverse event and/or product problem, b2: outcomes attributed to adverse event, b5: describe event or problem.H1: type of reportable event, h6: health effect - clinical code and health effect - clinical code.
 
Event or Problem Description
It was reported that, during a tka surgery, the tip of the legion hk 4.75 hex torque wrench adapt broke inside of hinge implant.It is currently stuck.The broken item was not retrieved and is still inside the patient.Retrieval attempts were made, but unsuccessful.The surgery was completed, after a non-significant delay.No further complications were reported.
 
Additional Manufacturer Narrative
The device was received; however, a physical evaluation was not possible as the product was inadvertently misplaced.The clinical/medical investigation concluded that, based on the limited information provided the clinical root cause of the reported breakage could not be determined, and we are currently unable to rule out a procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.The instructions for use for care maintenance, cleaning and sterilization of smith & nephew orthopedics devices does note to, ¿visually inspect for damage or wear, including components in their disassembled state prior to re-assembly.¿ the tip of the device is made of stainless steel.This instrument is an externally communicating device, it is neither manufactured nor intended for implantation.Long-term implantation data is not available.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LEGION HK 4.75 HEX TORQUE WRENCH ADAPT
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20860980
Report Number1020279-2024-02593
Device Sequence Number15610275
Product Code HRY
UDI-Device Identifier00885556488454
UDI-Public885556488454
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/23/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71434487
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2024
Supplement Date Received by Manufacturer12/24/2024
01/21/2026
Initial Report FDA Received Date12/06/2024
Supplement Report FDA Received Date01/10/2025
01/23/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale